Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Pueblo, CO

June 8, 2018Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 2018, 2:42 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 2:42 PM MDT (20:42 UTC)
Expired
Jun 8, 2018, 3:15 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS55 KPUB 082042
SVRPUB
COC009-071-082115-
/O.NEW.KPUB.SV.W.0052.180608T2042Z-180608T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
242 PM MDT FRI JUN 8 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baca County in southeastern Colorado...
  Southeastern Las Animas County in southeastern Colorado...

* Until 315 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located 14 miles southeast
  of Kim, or 39 miles southwest of Springfield, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 10333 3731 10302 3700 10279 3700 10327
TIME...MOT...LOC 2042Z 254DEG 19KT 3707 10320 

HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
3 follow-up statements
727 
WWUS55 KPUB 082058
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
258 PM MDT FRI JUN 8 2018

COC009-071-082115-
/O.CON.KPUB.SV.W.0052.000000T0000Z-180608T2115Z/
Baca CO-Las Animas CO-
258 PM MDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...

At 258 PM MDT, a severe thunderstorm was located 15 miles northwest
of Kenton, or 39 miles southwest of Springfield, moving southeast at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10327 3724 10297 3700 10279 3700 10324
TIME...MOT...LOC 2058Z 293DEG 20KT 3705 10318 

HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
613 
WWUS55 KPUB 082108
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
308 PM MDT FRI JUN 8 2018

COC009-071-082115-
/O.CON.KPUB.SV.W.0052.000000T0000Z-180608T2115Z/
Baca CO-Las Animas CO-
308 PM MDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...

At 307 PM MDT, a severe thunderstorm was located 12 miles northwest
of Kenton, or 37 miles southwest of Springfield, moving east at 25 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 10323 3717 10299 3700 10293 3700 10324
TIME...MOT...LOC 2107Z 278DEG 23KT 3704 10311 

HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
382 
WWUS55 KPUB 082115
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
315 PM MDT FRI JUN 8 2018

COC009-071-082125-
/O.EXP.KPUB.SV.W.0052.000000T0000Z-180608T2115Z/
Baca CO-Las Animas CO-
315 PM MDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

LAT...LON 3712 10323 3717 10299 3700 10293 3700 10324
TIME...MOT...LOC 2115Z 254DEG 19KT 3705 10306 

$$

Skelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:52 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 8, 11:52 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1152 AM MDT Fri Jun 8 2018

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Fri Jun 8 2018

Upper high still over TX today, with ridge extending northward
through the High Plains. SW flow aloft will continue across CO, with
drier air spreading eastward toward the KS border by late afternoon,
as MCS outflows will be absent today. Tsra chances look very low
today, with best chance for storms near the KS border, especially
over Baca county, where moisture/instability will linger through the
afternoon. If storms develop, could see some severe wind gusts again
with rather dry subcloud layers. With deep mixing, winds will become
gusty this afternoon over the mountains and interior valleys, and
while a few spots across the San Luis Valley could briefly reach
critical fire thresholds, lack of stronger winds aloft suggests
duration/extent of strongest winds will be too brief/spotty to
warrant a highlight. Given slight rise in heights, plus lack of
clouds and absent MCS outflows, expect max temps to rise a few degf
versus Thursdays levels, with a few spots in the lower Arkansas
Valley approaching 100f by late day. Overnight, convection shifts
eastward out of the state by midnight, with weak slosh of low level
moisture back toward I-25 by Sat morning. Min temp grid will
continue to depict a wide range overnight, with sheltered mountain
valleys falling into the 30s due to dry air and clear skies, while
portions of the plains stay in the moist air mass and only drop into
the 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 433 AM MDT Fri Jun 8 2018

Saturday through Sunday...Models are in excellent agreement
during this period. The upper level ridge that has been dominating
southern Colorado weather begins to break down as a trough quickly
progresses through the Pacific Northwest on Saturday and into the
Northern Rockies by Sunday. The persisting ridge means the forecast
area will remain hot, with highs in th mid 90s to around 100 across
the plains and mid 80s in the high valleys. Deep vertical mixing
with increasing dry downslope southwest flow will keep most of the
forecast area dry through this period with low surface RH.
Additionally, a deepening lee trough each day centered over central-
to-northeast Colorado will further promote west/southwest surface
flow and help keep the dryline along or east of the Colorado Kansas
border. The best chance for precip these days will only be very
isolated afternoon/evening thunderstorms over the mountains and far
southeast plains. Surface RH values will remain below critical fire
weather levels each day across much of the forecast area. Saturday,
surface wind speeds will not reach critical levels, negating the
need for fire weather highlights. However, brief periods of low-end
critical fire weather conditions may occur in areas west of the I-25
corridor. On Sunday, with increasing southwest flow aloft, stronger
surface winds will develop across southern Colorado, mainly west of
the I-25 corridor, where more prolonged low-end critical fire
weather conditions appear likely during the afternoon.

Monday...Models remain in agreement during this period. The northern
Rockies upper-level trough will send a dry surface cold front south
down the eastern Colorado plains early Monday. This will drop
temperatures only slightly across the plains where highs are
forecast to be around 90, with mid 80s still expected across the
high valleys. The forecast area will remain dry as northerly flow
behind the front slowly becomes easterly, and return flow doesn't
begin until late. Although surface RH will still be low across most
of the forecast area, winds will be weak enough to dampen the fire
weather threat.

Tuesday through Thursday...Model solutions diverge somewhat during
this period. Broad high pressure builds south of Colorado, with a
slightly stronger ridge in the ECMWF vs the GFS. The GFS ensemble
begins to show just marginal spread developing during this period as
well. Low level easterly flow will funnel high moisture air into the
forecast area, with TPW exceeding 1" across the plains each day, and
0.5" across the high terrain (0.75" by Thursday). While the easterly
upslope flow and abundance of atmospheric moisture are certainly
favorable for precip development across the plains, the question of
large-scale forcing will help determine coverage. With the weaker
ridge in the GFS solution, energy advances over Colorado in slightly
disturbed west/southwest flow. This leads to periods of widespread
precipitation starting late Tuesday evening through Thursday
evening. The mountains see their precip chances increase Wednesday
evening. The stronger ridge in the ECMWF keeps precip chances more
limited until Thursday. Given the abundance of moisture, easterly
low-level flow, and likely at least diurnal thunderstorms, trended
PoPs more toward GFS solution. The fire weather threat should remain
below critical levels given higher surface RH and below threshold
winds. Temperatures across the plains are forecast to remain in the
low 90s during this period. Line

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1146 AM MDT Fri Jun 8 2018

VFR at all TAF sites. A very dry airmass is over most of the
region so chances for any thunderstorms are very low, except near
the Kansas border.

--PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...PGW
Hazardous weather outlook, Jun 8, 12:33 PM MDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1233 PM MDT Fri Jun 8 2018

COZ058>089-093>099-091845-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1233 PM MDT Fri Jun 8 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms may develop near the Kansas border late this
afternoon and this evening, with gusty winds to 50 mph and lightning
the main storm hazards. One or two storms may become severe, with
wind gusts over 60 mph and hail up to quarter size possible. The
best chances for strong to severe storms will be in Baca County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very isolated thunderstorms will be possible over the mountains
and far southeast plains Saturday and Sunday in the afternoon and
early evening. Isolated to scattered thunderstorms will be
possible Tuesday through Thursday. The main hazards with storms
during this period are expected to be lightning, hail to around
dime size, and wind gusts to 50 mph.

Increasing southwest flow aloft this weekend will lead to
heightened fire danger across much of the forecast area on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and this evening over the far southeast
plains near the Kansas border.

06/77

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:11 PM MDTSpecial Weather StatementPUBPueblo49 min
Jun 8, 2:58 PM MDTFire Weather WatchPUBAlamosa, Bent, Chaffee, Conejos, Costilla, Crowley and 14 more14 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.